Donate Now
We've Moved! Check out our new boards.
  New Poll  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » SCARLETEEN CENTRAL » Sex Basics and Sexual Health » Sperm, erectile dysfunction, and antidepressants

 - UBBFriend: Email this page to someone!    
Author Topic: Sperm, erectile dysfunction, and antidepressants
Rydia
Neophyte
Member # 38481

Icon 1 posted      Profile for Rydia     Send New Private Message       Edit/Delete Post 
My boyfriend is on antidepressants and some other medication, which probably cause his erectile troubles. He has no trouble getting an erection, it's keeping it up that's the issue. I doubt he has sperm in his pre-ejaculate since he says he hasn't ejaculated or had an orgasm for months, though he remembers a possible retrograde ejaculation or "dry" orgasm.

I realize that sperm only comes out when a man ejaculates, unless it was lurking in the urethra from a previous ejaculation. However, I began wondering if men with erectile issues and/or on antidepressants have any trouble with their sperm production or sperm count. After all, if they can't really maintain an erection, than who's to say the medicine is not also messing with their sperm?

Is tehre any information out there that may clear this up for me? Thanks.

Posts: 11 | From: PA | Registered: May 2008  |  IP: Logged | Report this post to a Moderator
Leabug
Activist
Member # 27966

Icon 1 posted      Profile for Leabug     Send New Private Message       Edit/Delete Post 
As for whether his pre-ejaculate may contain sperm, it's really hard to say for sure. Don't forget that men can ejaculate in their sleep without ever knowing it happened, so even if he hasn't ejaculated in his recent memory, that doesn't necessarily mean it hasn't happened. In terms of birth control, it's always best to assume that sperm will be present in pre-ejaculate and to take appropriate safety measures.

As for erectile difficulties in general, I suppose that would depend on what the cause of the issue is. The reason why antidepressants can cause erectile issues is because they increase levels of serotonin, which is a neurotransmitter that can inhibit the sexual response cycle by affecting other neurotransmitters involved in sexual response. As well, I've read that antidepressants can also cause decreased physical sexual sensation.

Either way, though, I tried to find any conclusive information on whether antidepressants decrease sperm count/production, and came across a few articles:

http://www.telegraph.co.uk/news/uknews/1532236/Anti-depressants-'can-make-men-infertile'.html
http://www.timesonline.co.uk/tol/news/world/us_and_americas/article611320.ece

These articles say that there is some evidence that they may affect sperm count, however I could not find anything mentioned on any reliable medical sites, or in any medical literature that I own. The study performed in the articles is rather small and limited to a few medications, so if your boyfriend is concerned, I would recommend he ask the doctor who prescribed the meds to him.

[ 05-26-2008, 02:57 AM: Message edited by: Leabug ]

--------------------
Lea

Posts: 2332 | From: Canada | Registered: Mar 2006  |  IP: Logged | Report this post to a Moderator
   

  New Poll   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3